Drug reaction with herbal supplement: a possible case of drug induced lupus erythematosus.
A 24-year-old lady presented with four days history of fever, non-pruritic rash, ankle pain and swelling. She had consumed herbal supplement five days before the onset of symptoms. Examinations revealed erythematous maculo-papular lesions of varying sizes on sun exposed areas. Patient was suspected to have Drug Induced Lupus Erythematosus (DILE) and subsequently symptoms subsided rapidly on withholding the herbal medication.
Ernst E. Harmless herbs? A review of the recent literature. Am J Med. 1998;104(2):170-8.
Ernst E. Adverse effects of herbal drugs in dermatology. Br J Dermatol. 2000;143(5):923-9.
Palanisamy A, Haller C, Olson KR. Photosensitivity reaction in a woman using an herbal supplement containing ginseng, goldenseal, and bee pollen. J Toxicol Clin Toxicol. 2003;41(6):865-7.
Vasoo S. Drug induced lupus: an update. Lupus. 2006;15(11):757-61.
Ghate JV, Turner ML, Rudek MA, et al. Drug-induced lupus associated with COL-3: report of 3 cases. Arch Dermatol. 2001;137(4):471-4.
Sarzi-Puttini P, Atzeni F, Capsoni F, et al. Drug-induced lupus erythematosus. Autoimmunity. 2005;38(7):507-18.
Brian L Kotzin. Drug induced lupus. In: Sterling G West, editor. Rheumatology secrets. 2nd ed. Philadelphia: Hanley & Belfus; Elselvier; 2002. p 147-51.
Rubin RL. Drug-induced lupus. Toxicology. 2005;209(2):135-47.
Callen JP. Drug-induced cutaneous lupus erythematosus, a distinct syndrome that is frequently unrecognized. J Am Acad Dermatol. 2001;45(2):315-6.
Uetrecht JP. Current trends in drug-induced autoimmunity. Toxicology. 1997;119(1):37-43.